New Hampshire, 2003

Lightning Strike in New Hampshire, August 16, 2003

August 16, 2003 · NWS BOX · 1 event in 1 county or zone

Twelve people were injured when lightning struck Jaffrey's annual Festival of Fireworks at Silver Ranch Airport. Lightning also set off some of the fireworks, but the fireworks did not cause any of the injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Twelve people were injured when lightning struck Jaffrey's annual Festival of Fireworks at Silver Ranch Airport. Lightning also set off some of the fireworks, but the fireworks did not cause any of the injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 2:53 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT SAT AUG 16 2003

.SHORT TERM (TONIGHT AND SUNDAY)...
A COLD FRONT MOVING SOUTHEAST TOWARD SOUTHERN NEW ENGLAND WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING.  THERE IS
THE POSSIBILITY THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
THIS EVENING.

THIS FRONT SHOULD PUSH OFFSHORE OVERNIGHT AS HIGH PRESSURE ARRIVES
FROM THE LOWER GREAT LAKES.

GUIDANCE TEMPERATURES LOOK REASONABLE

MARINE...LIGHT WINDS AND SEAS EXPECTED.

AVIATION...GENERALLY VFR CONDITIONS TONIGHT AND SUNDAY.  LOCALIZED
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WITH GUSTY WINDS
AND MVFR CONDITIONS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE AND
UPPER LEVEL FEATURES.  SURFACE COLD FRONT JUST SOUTH OF NANTUCKET
SHOULD GET MORE OF A SOUTHWARD PUSH FROM THE HIGH PRESSURE SUNDAY
NIGHT INTO MONDAY.  DRY WEATHER EXPECTED THROUGH THURSDAY.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS SOUTHERN NEW ENGLAND
FRIDAY.  DRIER WEATHER EXPECTED TO RETURN FOR SATURDAY WITH
ANOTHER HIGH PRESSURE.

GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH THE PERIOD.

MARINE...SEAS EXPECTED TO BE 4 FT OR LESS WITH WINDS LESS THAN 20
KTS..

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

BELK
Hazardous weather outlook, Aug 16, 5:55 AM EST, 11 hours 10 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
655 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY.

LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES
ON THURSDAY.  THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT
AND FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY
REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

In the hours before

Special weather statement, Aug 16, 1:57 PM EST, 3 hours 8 minutes before
MAZ003-004-010-011-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT SAT AUG 16 2003

AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG
A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE...
MOVING EAST AT 30 MPH.  DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30
MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  CHICOPEE AROUND 300 PM
  LUDLOW AND BELCHERTOWN AROUND 305 PM
  WILBRAHAM AROUND 310 PM
  HARDWICK AROUND 315 PM
  BARRE...WARE AND PALMER AROUND 320 PM
  OAKHAM AND NEW BRAINTREE AROUND 325 PM

DRAG
Local storm report, Aug 16, 2:45 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
345 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    NORTHAMPTON                MA   WIND DAMAGE
08/16/03   HAMPSHIRE                       TREES DOWN

0310 PM    NORTHAMPTON                MA   WIND DAMAGE
08/16/03   HAMPSHIRE                       TREES DOWN
Special weather statement, Aug 16, 2:56 PM EST, 2 hours 9 minutes before
NHZ011-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT SAT AUG 16 2003

AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 MPH FROM 8 MILES NORTHWEST OF ROCHESTER TO
6 MILES SOUTHWEST OF NEW LONDON TO 9 MILES EAST OF STRATTON...MOVING
EAST AT 20 MPH.

STRONG THUNDERSTORMS WILL LIKELY BE NEAR...
  ALSTEAD AROUND 415 PM
  WALPOLE AROUND 425 PM
  SURRY AND GILSUM AROUND 445 PM

THESE CAN ALSO PRODUCE BRIEF POOR DRAINAGE FLOODING AND SMALL HAIL.

DRAG
Special weather statement, Aug 16, 3:24 PM EST, 1 hour 41 minutes before
CTZ002-003-MAZ011-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT SAT AUG 16 2003

AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL...3 MILES SOUTHWEST OF WEST SPRINGFIELD...OR ABOUT 9
MILES SOUTHWEST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
  AGAWAM AROUND 430 PM
  SPRINGFIELD AROUND 435 PM
  LONGMEADOW AND EAST LONGMEADOW AROUND 440 PM
  ENFIELD AROUND 445 PM
  SOMERS AND HAMPDEN AROUND 455 PM
  ELLINGTON AROUND 500 PM

NOCERA
Special weather statement, Aug 16, 3:36 PM EST, 1 hour 29 minutes before
CTZ003-004-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT SAT AUG 16 2003

AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER ANDOVER CONNECTICUT IN TOLLAND COUNTY...OR ABOUT 8
MILES SOUTHEAST OF MANCHESTER...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  COLUMBIA AND COVENTRY AROUND 445 PM
  WILLIMANTIC AROUND 500 PM
  WINDHAM AROUND 505 PM
  SCOTLAND AND CHAPLIN AROUND 515 PM
  HAMPTON AROUND 520 PM
  CANTERBURY AND BROOKLYN AROUND 530 PM

NOCERA
Special weather statement, Aug 16, 4:16 PM EST, 49 minutes before
CTZ003-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
516 PM EDT SAT AUG 16 2003

AT 514 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL...4 MILES NORTHWEST OF SOMERS IN TOLLAND COUNTY
CONNECTICUT...OR ABOUT 7 MILES SOUTH OF SPRINGFIELD...MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  SOMERS AROUND 525 PM
  STAFFORD AROUND 545 PM
  STAFFORD SPRINGS AROUND 550 PM
  BOLTON AROUND 555 PM

NOCERA

The radar

The Boston radar (KBOX), 141 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cheshire

When
August 16, 5:05 PM EST
Where
Cheshire County, Jaffrey
Injuries
12 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
42.919, -72.251 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375144.